Alert archive / Colorado / Flash Flood Watches in 2010
Flash Flood Watch 4, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood watch at Jul 30, 2010, 3:53 PM MDT for 19 counties in Colorado. It took effect at Jul 31, 2010, 6:00 AM MDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2010, 3:53 PM MDT (21:53 UTC)
- In effect from
- Jul 31, 2010, 6:00 AM MDT
- Expired
- Jul 31, 2010, 9:00 PM MDT
- In force
- 15 hr
- Issued by
- NWS Pueblo, CO
- Flood severity
- None
Counties Alamosa County, CO, Bent County, CO, Chaffee County, CO, Conejos County, CO, Costilla County, CO, Crowley County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Kiowa County, CO, Lake County, CO, Las Animas County, CO, Mineral County, CO, Otero County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 91 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 30, 3:34 PM MDT, 19 minutes earlier.
Area forecast discussion, Jul 30, 3:34 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 334 PM MDT FRI JUL 30 2010 .SHORT TERM... (TONIGHT AND SATURDAY) ...POTENTIAL FOR HEAVY RAIN AND FLOODING CONTINUES... WHAT YOU SEE IS WHAT YOU GET. PLENTY OF CELLULAR MONSOONAL CONVECTION...POPPING AND DROPPING ACROSS SOUTHERN COLORADO... ESPECIALLY ALONG AND NEAR THE MOUNTAINS. CAPE IS REALLY THE ONLY THING DRIVING STORMS SO FAR. BUT..WITH NO SHEAR AND LITTLE TO NO CELL MOVEMENT...STORMS THAT ARE GOING UP ARE KILLING THEMSELVES PRETTY QUICK...AND THEN POPPING NEW CELLS ALONG THEIR OUTFLOW. PRETTY CLASSIC MONSOONAL REGIMEN UNDERWAY. MAIN THREAT THIS EVENING WILL CONTINUE TO BE THE THREAT OF HEAVY RAIN AND FLASH FLOODING. FLASH FLOOD WATCH WILL CONTINUE UNTIL 9 PM...FOR AREAS IN AND NEAR THE MOUNTAINS. MOISTURE IS STILL RICH AND CELLS MOVEMENTS ARE NEXT TO NIL. THERE IS ALSO SOME THREAT OF HAIL...THE CELL NEAR ORDWAY HAS PUT OUT HAIL FROM 1/2 INCH UP TO THE SIZE OF NICKLES. WILL DO IT AGAIN TOMORROW. MODELS STILL SHOW MONSOONAL PLUME WELL ENTRENCHED OVER THE REGION. STEERING WINDS AND LOW/MID LEVEL FLOW WILL BE SIMILAR TODAY. SO...WENT AHEAD AND HOISTED A FLASH FLOOD WATCH FOR TOMORROW FOR THE SAME AREA AS TODAY. .LONG TERM... (SATURDAY NIGHT THROUGH FRIDAY) SATURDAY NIGHT...PLUME OF MONSOON MOISTURE AND MODEST INSTABILITY PROVIDING CONTINUED ISOLATED TO SCATTERED POPS COVERAGE OVER THE CWA THROUGH THE EVENING...THEN NAM HAS ACTIVITY MAINLY FADING AWAY AFTER MIDNIGHT. SUNDAY...IN THE MONSOON PLUME AGAIN...BUT CAPE VALUES ARE FORECAST TO BE GENERALLY LESS THAN 500 J/KG. MOST QPF PRINTED OVER THE HIGHER TERRAIN...SO THE POSSIBILITY EXISTS FOR LOCALIZED HEAVY RAIN. WITH MID LEVEL TEMPERATURES 15 TO 17 CELSIUS...EXPECT HIGHS TO BE IN THE MID 80S TO MID 90S PLAINS...MAINLY 80S HIGH VALLEYS...AND 60S AND 70S MOUNTAINS. SUNDAY NIGHT THROUGH TUESDAY...ISOLATED TO SCATTERED STORMS WILL FADE AGAIN. WITH NORTHERN ROCKIES SHORTWAVE RIPPLING THROUGH MONDAY INTO TUESDAY MORNING...A BOUNDARY WILL PUSH SOUTH INTO COLORADO AND INTO CWA. QPF FORECAST INDICATES THAT HEAVIEST PRECIPITATION WILL OCCUR IN NORTHERN COLORADO MONDAY EVENING...PERHAPS PUSHING TO THE PALMER DIVIDE AND A BIT FARTHER SOUTH LATER ON. TEMPERATURES SHOULD BE A FEW DEGREES WARMER THAN SUNDAYS VALUES...BEFORE TAILING OFF A FEW DEGREES ON TUESDAY WITH LOWERING MID LEVEL TEMPERATURES. WEDNESDAY...GFS INDICATES THAT THE FOCUS FOR HEAVIER RAIN MAY AGAIN BE TO OUR NORTH IN THE AFTERNOON AND EARLY EVENING...BUT MAY MOVE INTO THE CWA AS OUTFLOW BOUNDARIES MOVE SOUTH. THURSDAY AND FRIDAY...TYPICAL MONSOON PATTERN CONTINUES WITH ISOLATED TO SCATTERED CONVECTION FLARING UP IN THE AFTERNOON THROUGH THE EVENING HOURS BOTH DAYS. SHAVED A FEW DEGREES OFF GUIDANCE BOTH DAYS. -TLM- && .AVIATION... MAIN CONCERNS REVOLVE AROUND HEAVY RAIN AND LOW CIGS/VSBY ASSOCIATED WITH THUNDERSTORMS THIS EVENING AND AGAIN TOMORROW AFTERNOON AND EVENING. LOCALLY HEAVY/INTENSE RAINFALL RATES ARE POSSIBLE. LOCALLY SIGNIFICANT REDUCTIONS TO VISIBILITY IN HEAVY RAIN. ALSO...HAIL FROM 1/2 INCH TO NICKEL SIZE IN DIAMETER POSSIBLE WITH STRONGER CELLS. LW && .PUB WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ058>068- 072>084-087-088. FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR COZ058>068-072>084-087-088. && 50/13
Hazardous weather outlook, Jul 30, 6:47 AM MDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 647 AM MDT FRI JUL 30 2010 COZ058>089-093>099-311300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 647 AM MDT FRI JUL 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS AND ADJACENT PLAINS THIS AFTERNOON AND EVENING. SMALL HAIL UP TO DIME SIZE MAY ACCOMPANY THE STRONGER STORMS...BUT THE MAIN THREAT WILL BE FROM LOCALLY HEAVY RAINFALL WHICH WILL BRING THE POTENTIAL FOR FLASH FLOODING. THE MOUNTAIN AREAS WILL BE PARTICULARLY SUSCEPTIBLE TO ROCK AND MUD SLIDES FROM STORMS PRODUCING RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE POTENTIAL FOR THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND EVENING FROM SATURDAY THROUGH THURSDAY ALONG THE CONTINENTAL DIVIDE AND EASTERN MOUNTAINS...ALONG WITH THE PALMER DIVIDE AND WEST OF THE INTERSTATE 25 CORRIDOR. SLOW STORM MOVEMENTS AND ABUNDANT MOISTURE WILL LEAD TO AN INCREASED POTENTIAL FOR FLASH FLOODING SATURDAY...SUNDAY AND MONDAY OVER THE MOUNTAINOUS TERRAIN WHERE RAINFALL RATES OVER 1 INCH PER HOUR WAS POSSIBLE. INCREASED STORM MOTIONS BY TUESDAY WILL REDUCE THE FLASH FLOW RISK HOWEVER AREAS THAT SEE HEAVY RAINFALL FOR MULTIPLE DAYS WILL BE SUSCEPTIBLE TO FLASH FLOODING. THERE IS LESS CERTAINTY IN THUNDERSTORM ACTIVITY OVER THE PLAINS. A WEAK COLD FRONT WILL AID IN PRODUCING THUNDERSTORMS NORTH OF HIGHWAY 50 ON SATURDAY. THE POTENTIAL FOR THUNDERSTORMS OVER THE PLAINS INCREASES EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 1200 PM MDT OVER THE CONTINENTAL DIVIDE...UPPER ARKANSAS VALLEY...SANGRE DE CRISTO RANGE...AND PIKES PEAK REGION INCLUDING TELLER AND NORTHERN EL PASO COUNTIES. 44/88
In the hours before
Special weather statement, Jul 30, 1:59 PM MDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 159 PM MDT FRI JUL 30 2010 COZ089-093-302030- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- 159 PM MDT FRI JUL 30 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN CROWLEY COUNTY IN SOUTHEAST COLORADO... NORTH CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO... AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ORDWAY...OR 22 MILES NORTHWEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE SOUTHWEST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... ORDWAY. OLNEY SPRINGS. MANZANOLA. CROWLEY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Local storm report, Jul 30, 2:14 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
214 PM MDT FRI JUL 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL 3 NW ORDWAY 38.25N 103.79W
07/30/2010 E0.88 INCH CROWLEY CO PUBLIC
&&
TLMSpecial weather statement, Jul 30, 2:33 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 233 PM MDT FRI JUL 30 2010 COZ089-093-302100- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- 233 PM MDT FRI JUL 30 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL CROWLEY COUNTY IN SOUTHEAST COLORADO... NORTH CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO... AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF ROCKY FORD...OR 14 MILES NORTHWEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE SOUTHWEST AT 5 MPH. LOCATIONS IMPACTED INCLUDE...AREAS ARROUND ROCKY FORD AND MANZANOLA. PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 3:37 AM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more | 17 hr |
| Jul 30, 12:58 PM MDT | Areal Flood Advisory | PUB | Costilla | 51 min |
| Jul 30, 1:38 PM MDT | Areal Flood Advisory | PUB | Costilla | 66 min |
| Jul 30, 1:47 PM MDT | Areal Flood Advisory | PUB | Alamosa, Saguache | 41 min |
| Jul 30, 2:26 PM MDT | Areal Flood Advisory | PUB | Fremont, Saguache | 2 hr |
| Jul 30, 2:40 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 40 min |
| Jul 30, 3:00 PM MDT | Flash Flood Warning | PUB | Fremont | 119 min |
| Jul 30, 3:12 PM MDT | Flash Flood Warning | PUB | Crowley | 108 min |
| Jul 30, 3:20 PM MDT | Areal Flood Advisory | PUB | El Paso | 74 min |
| Jul 30, 5:00 PM MDT | Areal Flood Advisory | PUB | El Paso | 80 min |
| Jul 30, 5:21 PM MDT | Areal Flood Advisory | PUB | Pueblo | 84 min |
| Jul 30, 5:25 PM MDT | Areal Flood Advisory | PUB | Chaffee, Fremont | 3 hr |
| Jul 30, 5:50 PM MDT | Flash Flood Warning | PUB | Chaffee, Fremont | 3 hr |
Nearby
Flash Flood Watches in Colorado, 2010Every flash flood watch in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.